NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Hazards of accidentally swallowing novocaine
My mother had a tooth extracted and while the dentist was injecting her with novocaine some of it accidentally leaked in her mouth causing her to swallow. After the procedure she developed laryngitis which has lasted for over one month. Two different doctors prescribed antibiotics, a steroid and sudafed to treat her for what they assumed was a sinus infection. My question is what are the hazards of injesting novocaine and can it cause laryngitis?
Generally, if the lidocaine gets into the hypopharynx (throat area), that area is topically anesthetized. It is not clear to me why this might cause laryngitis. If the vocal cords were anesthetized, perhaps there was vigorous coughing. I am not sure I can offer another explanation.
There is usually no lasting effects from swallowing lidocaine. In fact, anesthesiologists, like myself, INTENTIONALLY have the patient gargle with lidocaine, and some it is swallowed, in order to do some special techniques of placing a breathing tube. It is not clear that the lidocaine is the cause of this reaction. I suspect your ENT doctor could perform an indirect laryngoscopy to find out, but too much time may have elapsed at this point.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University